Hail, Moniteau
- When
- May 19, 2:07 AM CST
- Where
- Moniteau County, California
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.630, -92.570
A complex of severe storms moved eastward along the I-70 corridor during the early morning hours of May 19th. There were two tornadoes as well as numerous damaging wind reports with this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A complex of severe storms moved eastward along the I-70 corridor during the early morning hours of May 19th. There were two tornadoes as well as numerous damaging wind reports with this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 18, 11:21 PM CST, 2 hours 46 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1221 AM CDT Fri May 19 2017 .UPDATE... Issued at 918 PM CDT Thu May 18 2017 We continue to track convective evolution out to the west this evening. A broken line of thunderstorms exists over eastern KS/eastern OK from earlier convection across the central and southern Plains. A few supercells also have developed ahead of this broken line, mainly north of a surface warm front near the Kansas City metro area. Convective evolution remains a bit uncertain overnight, as many of the CAMs had suggested an organized cold pool would have developed by now. While there have certainly been some bowing structures at times, it appears convection remains fairly disorganized at this time. Nonetheless, an increase in a nocturnal low-level jet is likely underway and should lead to continued thunderstorm development/sustenance over portions of eastern KS and into western MO. While forecast soundings suggest increasing nocturnal, surfaced-based CIN with time over central and eastern MO, think if storms are able to develop a cold pool we may still see some strong/locally damaging wind gusts along with some locally severe hail as the convection moves into central/eastern MO. Have updated the forecast to reflect these latest trends. KD && .SHORT TERM... (Through Late Friday Afternoon) Issued at 333 PM CDT Thu May 18 2017 Main concerns through tomorrow will be the potential for severe thunderstorms. Cold front has become quasi-stationary from near Kansas City to Quincy to Chicago. To the south, there have been a few showers and thunderstorms that have developed across southeast Missouri. There is still potential for thunderstorms to develop farther north near I- 70 late this afternoon into the early evening hours according to the latest runs of the CAMS. This falls in line with the RAP which shows some weak surface moisture convergence south of the front in the 2000-3000 J/kg MLCAPEs. There may be a few storms continue to develop along the front into the early evening hours. Focus for storms will increase later this evening and overnight farther west where severe thunderstorms that are expected to develop over the Central Plains will grow upscale into an MCS per the latest runs of the HRRR and move east across the CWA between 08-14Z. There will be the possibility for a few strong to severe thunderstorms during this time with some large hail and damaging winds. This complex will lift to the northeast by mid morning allowing for dry time from mid morning until early afternoon. If the atmosphere can recover from the morning convection, then a few severe thunderstorms will be possible in the afternoon given MLCAPES between 1500-2000 J/kg and deep layer shear values 40+kts along and south of the warm front. Main focus for severe storms in the afternoon would be along the warm front. Britt .LONG TERM... (Friday Night through Next Thursday) Issued at 333 PM CDT Thu May 18 2017 (Friday Night - Saturday Night) Best chance of convection early in the period will be along/north of the slowly retreating warm front. Some disagreement on how widespread this activity will be with CAMs suggesting isolated- scattered activity while global models seem a bit more bullish. Regardless, favorable environment will exist for strong to severe thunderstorms capable of producing large hail and damaging winds, with a tornado threat for any storms that can travel along the warm front. Another round of storms then looks to move in from western Missouri overnight Friday night. Straight-line winds look like the primary threat with convection expected to be more linear by the time it reaches our CWA. Could Some signs the quasi-linear convective system will weaken as it heads toward the Mississippi River toward daybreak as low-level moisture convergence and instability slowly abates. Will have to also monitor the potential for flash flooding with this round of activity. Thankfully, the ground has gotten a good week to dry out so flash flood guidance is fairly high. Concern would be for any areas that get hit fairly hard tonight through Friday afternoon and then get hit again Friday night. Will continue to monitor this potential, but for now will hold off on a flash flood watch and see how the next ~24 hours evolves. Uncertainty increases on Saturday with respect to convective trends. There will likely be some ongoing convection on Saturday morning as alluded to above. How the morning convection evolves will be important regarding afternoon destabilization and severe potential. Does look like more of a marginal setup however with quite a bit uncertainty with the amount of destabilization. Higher chance for strong/severe storms at the moment look east of the Mississippi River where higher instability will likely reside. Do expect at least another round of showers and storms regardless of severity to form along/ahead of the cold front which will sweep through the bi- state area. (Sunday - Next Thursday) Well-below normal temperatures continue to increase in likelihood in the extended with a deep upper-level trough carving out across the eastern two-thirds of the CONUS. Highs generally will range from the mid 60s to low 70s each day with lows as cool as the mid to upper 40s. Best chance of rain, with a few thunderstorms possible, continues to look like the Monday night through Tuesday timeframe coincident with a closed midlevel circulation moving southeastward into the mid-upper Mississippi Valley and eventually the Ohio Valley. Gosselin && .AVIATION... (For the 06z TAFs through 06z Friday Night) Issued at 1207 AM CDT Fri May 19 2017 Main TAF concern will be convective trends overnight into Friday. We continue to watch two main lines of convection, one across northwest MO and another entering southwest MO. These lines should slowly weaken with time, but will likely hold together enough to bring a round of showers/storms to all terminals overnight into Friday morning. IFR vsbys and locally gusty winds will be the main impact as these storms move through. How exactly convection evolves tonight will affect the forecast today, but latest guidance suggests today may end up being a bit drier than previously forecast, so have trended the TAFs drier for the afternoon hours. Outside of any convection, UIN looks to be on the cool side of a warm front bisecting the state, thus some MVFR cigs appear likely. COU/SUS/STL/CPS will remain to the south of the synoptic boundary, thus VFR cigs are expected through the period outside of convection. SPECIFICS FOR KSTL: We continue to watch convection across western MO. Latest indications are this convection will weaken as it approaches STL, but should still hold together enough to bring a period of -TSRA and MVFR/IFR vsbys early this morning. Any convection should taper off to showers by late this morning, with the afternoon trending drier. Any cigs outside of convection will be VFR with ESE winds expected through the period. KD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 332 PM CDT Thu May 18 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 332 PM CDT Thu May 18 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight A few severe thunderstorms are possible tonight across much of the area. The primary threat is large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe storms are possible Friday morning through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Gosselin
The Pleasant Hill radar (KEAX), 148 km away, was scanning. The volume nearest the first event began at 08:09 UTC.
12 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.
A line of severe thunderstorms moved through Osage County. A metal outbuilding was destroyed in Freeburg. In the Linn area, several trees were either uprooted or snapped off. One large tree fell blocking U.S. Highway 50 west of Linn. One tree in Linn fell onto a house and a nearby barn causing roof damage to both. Also, windows at the Osage Ambulance District building were broken from fallen tree limbs.
Thunderstorm winds blew over a semi on Interstate 70 west of Danville.
Several large tree limbs were blown down around town.
Several trees were either uprooted or snapped off due to damage winds around town.
A weak tornado formed one mile east of Williamsburg, Missouri along Old US 40 at a residence and business where two barns were damaged and another was destroyed. Two vehicles were also flipped at this location. Debris was tossed up to one mile down the tornado's path into the adjacent farm field and tree line. The tornado then crossed County Road 1031, snapping a power pole. The tornado dissipated shortly after crossing County Road 1033. Overall, the tornado was rated EF1 with a path length of 1.58 miles. Maximum path width was 50 yards. No deaths or injuries were reported with this tornado.
A weak tornado formed on the south outer road of Interstate 70 one mile southeast of New Florence. It caused damage to two buildings at a MODOT facility, including the removal of 12 garage doors. The tornado tossed these doors and roofing material into the power lines, causing one of the poles to snap. Some of the material landed across Interstate 70 at a residence on Highway WW. There was minor damage to the house with a garage door ruined and the porch pillars shifted off the foundation. Debris stretched into the adjacent field. The tornado continued northeast and caused roof and door damage to three barns on Hudson Road east of New Florence. The tornado continued northeast and ended shortly after destroying a barn on County Road 230, south of Manley Road. Overall, the tornado was rated EF0 with a path length of 3.98 miles. Maximum path width was 75 yards. No deaths or injuries were reported with this tornado.
Thunderstorm winds snapped several trees around town at the base. Also, numerous tree limbs and power lines were blown down.
Thunderstorm winds blew down numerous trees, tree limbs and power lines around town. A couple of the fallen tree limbs caused minor roof damage to several buildings.
Thunderstorm winds blew down or uprooted several trees around town as well as broke off numerous tree limbs around town. One tree was blown over onto the east bound lanes of I-44 near exit 261.
Thunderstorm winds destroyed a shed just east of U.S. Highway 61 just north of Moscow Mills.
Thunderstorm winds blew down several large tree limbs around town.
Thunderstorm winds blew down several large tree limbs throughout Creve Coeur Park. Further east, there were four large trees either blown down and/or uprooted on Sherwood Drive in Overland.
Several large tree limbs were blown down around University City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714498, 714499, 714500, 714501, 714504, 714505, 714503, 714507, 714510, 714511, 714508, 715795, 715800, 714512, 715796, 715797, 715798.